Michigan, 2005Flood in Michigan, March 8, 2005
March 8, 2005 · NWS DTX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 8, 12:24 AM EST, 6 minutes earlier.
Area forecast discussion, Mar 8, 12:24 AM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1224 AM EST TUE MAR 8 2005
.AVIATION...
BACK INTO THE THROES OF WINTER. MAINLY VFR CONDITIONS FOR TAF SITES
REMAINDER OF THE NIGHT EXCEPT FOR LOCAL MVFR CEILINGS DTW/DET FOR A
COUPLE OF HOURS. AGAIN TUESDAY AFTERNOON...19Z TO 00Z...WILL MENTION
CHANCE MVFR CONDITIONS FOR 5 MILES IN SNOW AND CEILINGS 25 HUNDRED
FEET ALL SITES...WITH THIS DIURNAL ENHANCEMENT DYING DOWN TO SOLID
VFR...SCATTERED CLOUDS...BY 02Z.
&&
.UPDATE...ISSUED 937 PM EST MON
EARLIER UPDATE COVERED AN EXPANDING AREA OF SNOW SHOWERS FROM AROUND
PONTIAC SOUTH TO THE OHIO BORDER. THIS ACTIVITY IS SUPPORTED BY LOW
LEVEL CONVERGENCE THROUGH THE INVERTED SURFACE TROF ANALYZED OVER
SOUTHERN LOWER INTO NORTHERN OHIO. EXPECT IT TO DIMINISH/MOVE SOUTH
WITH THE TROF AROUND MIDNIGHT AFTER DROPPING A DUSTING OF
ACCUMULATION.
COLD AND DRY AIR WILL CONTINUE TO POUR INTO SE MICHIGAN OVERNIGHT.
THIS, ALONG WITH A NEARLY NORTH WIND INTO THE THUMB, LEAVES LAKE
EFFECT SNOW POTENTIAL TO DEAL WITH IN THE SHORT TERM. AS USUAL, THE
LAKE EFFECT WILL BE VERY SENSITIVE TO WIND DIRECTION AND
INSTABILITY. THE LATEST SURFACE OBS SUGGEST BOTH WILL BE A CLOSE
CALL FOR ACCUMULATING SNOW OVERNIGHT.
THE LATEST SURFACE ANALYSIS SUPPORTS THE NAM12 AND OUR LOCAL WRFGL
SUGGESTING A MODE OF MULTIPLE BANDS EARLY IN THE OVERNIGHT
TRANSITIONING TO A MORE DOMINANT MID LAKE BAND LATER, AS THE
GRADIENT FLOW DECREASES. THIS WILL OCCUR AS INSTABILITY INCREASES
BUT BOUNDARY LAYER MOISTURE DECREASES AND FORCES LOWER CONVECTIVE
DEPTH/INVERSION HEIGHT. THE TENDENCY FOR SHALLOWER CONVECTION AND AN
OFFSHORE DOMINANT BAND SUGGESTS 1 TO 2 INCH ACCUMULATIONS LOOK GOOD.
AWAY FROM THE LAKESHORE, SURFACE WINDS FROM AROUND 330 DEGREES WILL
FOSTER SOME CLEARING SKY DURING THE OVERNIGHT HOURS, BUT THERE WILL
BE JUST ENOUGH GRADIENT WIND TO KEEP TEMPERATURES FROM PLUMMETING.
EXPECT LOWS TO RANGE FROM AROUND 10 ABOVE IN THE TRI CITIES TO THE
MID TEENS NEAR THE OHIO BORDER.
&&
.SHORT TERM... TONIGHT AND TUESDAY ISSUED AT 345 PM EST MON
DEEP SURFACE LOW OVER SOUTHERN GEORGIAN BAY RACING EASTWARD WHILE
ARCTIC FRONT EXTENDING SOUTHWESTWARD THROUGH THE SAGINAW VALLEY
CONTINUES TO PLOW SOUTHEAST. FRONT SHOULD BE THROUGH THE ENTIRE
FORECAST AREA BY 6PM. VERY FRIGID AND DRY AIR WILL POUR THROUGH THE
AREA OVERNIGHT AND TUESDAY. LAKE EFFECT SNOW HAS SETUP ACROSS
WESTERN AND NORTHERN LOWER. WINDS WILL BECOME MORE NORTHERLY
OVERNIGHT WHICH WILL PUT MOST OF SOUTHEAST LOWER IN UNFAVORABLE
POSITION FOR LAKE EFFECT SNOW SHOWERS. EXCEPTION WILL BE THE THUMB
AND ALONG LAKE HURON SHORELINE. SURFACE CONVERGENCE SHOULD SETUP
BEST AFTER MIDNIGHT THROUGH SUNRISE JUST OFF SHORE SO WILL GO WITH
NUMEROUS NEAR THE LAKE AND SCATTERED INLAND. TOUGH CALL ON SNOW
AMOUNTS. THINK HEAVIEST WILL STAY OFF SHORE...OTHER LIMITING FACTOR
IS SOUNDING OVERWATER/ICE DOESNT SHOW TOO DEEP OF AN INVERSION AND
AIRMASS ALSO VERY DRY. THINK POSSIBLY AN INCH OR TWO NEAR THE
SHORELINE WITH LESSER AMOUNTS ACROSS THE THUMB.
SHOULD SEE A GOOD AMOUNT OF SUNSHINE THE FIRST PART OF THE DAY WITH
DRY AIRMASS AND WEAK SUBSIDENCE. SURFACE TROUGHING SETS UP ACROSS
THE AREA IN THE AFTERNOON. THIS COMBINED WITH MARCH DIURNAL HEATING
...INSTABILITY SHOULD BE ENOUGH TO PRODUCE MORE CLOUDS AND A CHANCE
FOR FLURRIES OR LIGHT SNOW SHOWERS.
WINDS WILL CONTINUE STRONG AND GUSTY OVERNIGHT INTO TUESDAY AS TEMPS
WILL PLUMMET INTO THE TEENS TONIGHT AND STRUGGLE TO THE 20S TUESDAY.
WIND CHILLS SHOULD DROP TO AROUND ZERO.
&&
.LONG TERM... TUESDAY NIGHT THROUGH MONDAY...ISSUED 345 PM EST MON
LAKE EFFECT POTENTIAL WILL DIMINISH TUESDAY NIGHT AS A LAKE INDUCED
SURFACE PRESSURE TROF SETS UP OVER LAKE SUPERIOR AND LAKE HURON.
THIS WILL BACK THE FLOW ENOUGH TOWARD THE NW TO KEEP LAKE EFFECT
OFFSHORE IN THE THUMB. THIS TYPE OF NW FLOW IS ALSO CONDUCIVE FOR
SOME CLEARING AT NIGHT OVER INLAND LOCATIONS, AND ALONG WITH LIGHT
GRADIENT WIND, WILL RESULT IN COLD OVERNIGHT LOW TEMPS. WERE NOT
QUITE READY TO GO WITH SINGLE DIGIT LOWS IN THE ABSENCE OF FRESH
SNOW COVER, BUT OUR GOING FORECAST NEAR 10 ABOVE LOOKS GOOD WITH
SOME SINGLE DIGITS IN THE LOWER END OF TH RANGE.
THE 12Z MODELS FORECAST RESIDUAL WEAKLY CYCLONIC FLOW TO LINGER OVER
SE MICHIGAN ON WEDNESDAY. THIS, ALONG WITH 850 TEMPS AROUND -18C,
CAUSES SOME CONCERN FOR ENOUGH DIURNAL INSTABILITY FOR A CHANCE OF
SNOW SHOWERS. FORECAST SOUNDINGS AND RH FIELDS SUGGEST MOISTURE
AVAILABILITY MAY BE A LIMITING FACTOR FOR PRECIP, BUT STRATOCU WILL
BE NO PROBLEM AND WILL KEEP HIGH TEMPS FROM BREAKING THE FREEZING
MARK.
THERE IS A SLOWER TREND DEVELOPING ON THE ARRIVAL OF THE NEXT
CLIPPER SYSTEM. IF THIS CAN HOLD, THEN WE MAY BE ABLE TO DELAY THE
ONSET OF WARM ADVECTION DRIVEN SNOW LATER INTO THURSDAY. FOR NOW,
WELL KEEP THE CHANCE OF LIGHT SNOW LATE WEDNESDAY NIGHT, BUT WITH
THE BETTER CHANCE ON THURSDAY AND THURSDAY NIGHT. PLAN TO KEEP AN
EYE OUT FOR LIGHT ACCUMS AS WELL, WITH MODEL QPF RUNNING AROUND 0.1
DURING THIS TIME.
AFTER A BREAK IN THE ACTION ON FRIDAY, YET ANOTHER NW FLOW SHORT
WAVE IS EXPECTED AROUND THE SATURDAY PERIOD. TIMING, TRACK, AND
STRENGTH DIFFERENCES ARE APPARENT WITH THIS SYSTEM IN THE LATEST
MODEL RUNS. THE 12Z GFS IS TRENDING TOWARD SLOWER AND FARTHER WEST
TIMING AND TRACK, MORE IN LINE WITH THE EURO AND OUR LOCAL WRFXX.
THE DIFFERENCES STILL REQUIRE SOME CAUTIOUS WORDING IN TERMS OF THE
POP FORECAST, BUT DO SUPPORT STICKING WITH A COLDER TEMPERATURE
SOLUTION. FOR NOW WELL SHY AWAY FROM THE WARMER MEX MOS AND HANG IN
THERE WITH OUR GOING FORECAST OF HIGHS AROUND 30 WITH ALL SNOW.
AFTER THE SATURDAY SYSTEM, THERE IS GOOD MODEL AGREEMENT REGARDING
SOME CHANGES TAKING SHAPE REGARDING THE LARGE SCALE UPPER AIR
PATTERN. HEIGHT FALLS OVER THE CENTRAL ROCKIES WILL HELP THE HIGH
AMPLITUDE/BLOCKING PATTERN RETROGRADE WITH A REX BLOCK SETTING UP
FROM THE GULF OF AK SOUTHWARD TOWARD HAWAII. UNFORTUNATELY, WITHOUT
MUCH OF A RIDGE OVER THE EAST COAST OR WESTERN ATLANTIC, WELL FIND
SE MICHIGAN UNDER SHORT ZONAL OR BROADLY CYCLONIC UPPER FLOW AND IN
THE VICINITY OF THE POLAR BAROCLINIC ZONE. RIPPLES MOVING ALONG THE
FRONTAL ZONE WILL PUT OUR AREA IN A MORE ACTIVE PATTERN FOR MIXED
PRECIPITATION HEADING INTO NEXT WEEK.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
.MI...NONE.
.LAKE HURON...
SMALL CRAFT ADVISORY...OVERNIGHT...NEARSHORE WATERS LAKE HURON AND
FOR SAGINAW BAY.
.LAKE ST CLAIR...SMALL CRAFT ADVISORY...OVERNIGHT.
.MI WATERS OF LAKE ERIE...SMALL CRAFT ADVISORY...OVERNIGHT.
&&
UPDATE...BT
AVIATION...BT
SHORT TERM...DRC
LONG TERM...BT
Hazardous weather outlook, Mar 7, 4:13 PM EST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
413 PM EST MON MAR 7 2005
MIZ047-048-053-054-060>062-068>070-075-076-082-083-081000-
BAY MI-GENESEE MI-LAPEER MI-LENAWEE MI-LIVINGSTON MI-MACOMB MI-
MIDLAND MI-MONROE MI-OAKLAND MI-SAGINAW MI-SHIAWASSEE MI-TUSCOLA MI-
WASHTENAW MI-WAYNE MI-
INCLUDING THE CITIES OF...ADRIAN...ANN ARBOR...BAY CITY...CARO...
DOWNTOWN DETROIT...FLINT...HOWELL...LAPEER...MIDLAND...MONROE...
MOUNT CLEMENS...OWOSSO...PONTIAC AND SAGINAW
413 PM EST MON MAR 7 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN
OUTSIDE OF THE THUMB.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
MIZ049-055-063-081000-
HURON MI-SANILAC MI-ST. CLAIR MI-
INCLUDING THE CITIES OF...BAD AXE...PORT HURON AND SANDUSKY
413 PM EST MON MAR 7 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE THUMB.
.DAY ONE...TONIGHT
LAKE EFFECT SNOW SHOWERS WILL DEVELOP OVERNIGHT. ACCUMULATION OF 1
TO 2 INCHES IS POSSIBLE NEAR THE LAKE HURON SHORELINE...TAPERING OFF
TO LESS THAN AN INCH FOR INLAND LOCATIONS.
AN ARCTIC COLD FRONT ASSOCIATED WITH LOW PRESSURE IN QUEBEC WILL
BRING MUCH COLDER AIR INTO SOUTHEAST MICHIGAN. THIS WILL RESULT IN
UNSTABLE AIR OVER LAKE HURON AND TRIGGER NUMEROUS SNOW SHOWERS
OVERNIGHT.
.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-081000-LAKE
HURON-SAGINAW BAY-LAKE HURON NEARSHORE FROM PORT AUSTIN TO PORT
HURON-ST CLAIR RIVER-LAKE ST CLAIR-DETROIT RIVER-MICHIGAN WATERS OF
LAKE ERIE-
413 PM EST MON MAR 7 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAGINAW BAY...SOUTHERN LAKE
HURON...THE ST CLAIR RIVER...LAKE ST CLAIR...THE DETROIT RIVER...AND
THE MICHIGAN WATERS OF LAKE ERIE.
.DAY ONE...TONIGHT
A GALE WARNING IS IN EFFECT FOR THE OPEN WATERS OF LAKE HURON
TONIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR ALL NEAR
SHORE WATERS. PLEASE SEE THE LATEST MARINE FORECAST FOR DETAILS.
.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SMALL CRAFT ADVISORY MAY BE REQUIRED TUESDAY FOR ALL NEAR SHORE
WATERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
BT
Flood, Saginaw
- When
- March 8, 12:30 AM EST to 7:30 PM EST
- Where
- Saginaw forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.450, -89.700
The Shiawassee River near Fergus went above its 10 foot flood stage at 1230 am EST on the 8th. The river crested at 11.0 feet at 9 am EST on the 8th, then fell back below flood stage at 730 pm EST on the 8th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, March 8, 20056 injured · $1.1 million · 1.75 in hail · 30 events
- Hail and Damaging Winds in North Carolina, March 8, 20051 injured · $1.0 million · 1.5 in hail · 18 events
- Winter Storm and High Wind in Massachusetts, March 8 to 9, 2005$900,000 · 56 kt wind · 20 events
- Damaging Wind in North Carolina, March 8, 20051 injured · $150,000 · 77 kt wind · 1 event
- Winter Storm in Vermont, March 8 to 9, 2005$120,000 · 12 events
- High Wind in Rhode Island, March 8, 2005$150,000 · 62 kt wind · 5 events
- Tornado in North Carolina, March 8, 2005$50,000 · F1 · 1 event
- Winter Storm in Ohio, March 8, 2005$150,000 · 1 event
- Damaging Wind in North Carolina, March 8, 2005$100,000 · 70 kt wind · 1 event
- High Wind and Strong Wind in New Jersey, March 8, 2005$35,000 · 63 kt wind · 21 events
- Strong Wind in Maryland, March 8, 2005$70,000 · 5 events
- Damaging Wind in North Carolina, March 8, 2005$80,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441746.